Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Apr 5, 2018, 3:27 PM EDT. It took effect at Apr 6, 2018, 8:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2018, 3:27 PM EDT (19:27 UTC)
- In effect from
- Apr 6, 2018, 8:00 AM EDT
- Expired
- Apr 6, 2018, 6:09 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
152 WHUS73 KGRR 051927 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 327 PM EDT Thu Apr 5 2018 LMZ844>849-060330- /O.NEW.KGRR.GL.W.0006.180406T0600Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 327 PM EDT Thu Apr 5 2018 ...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 2 AM to 8 PM EDT Friday. * WINDS...Southwest increasing to 15 to 25 knots tonight, then becoming Northwest Gales to 35 knots on Friday. * WAVES...Building to 6 to 10 feet on Friday, then subsiding Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
6 follow-up statements
836 WHUS73 KGRR 060204 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1004 PM EDT Thu Apr 5 2018 LMZ844>849-061015- /O.EXT.KGRR.GL.W.0006.180406T1200Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1004 PM EDT Thu Apr 5 2018 ...GALE WARNING NOW IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY... * WINDS...Southwest increasing to 15 to 25 knots tonight, then becoming Northwest Gales to 35 knots on Friday. * WAVES...Building to 6 to 10 feet on Friday, then subsiding Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
011 WHUS73 KGRR 060653 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 253 AM EDT Fri Apr 6 2018 LMZ844>849-061600- /O.CON.KGRR.GL.W.0006.180406T1200Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 253 AM EDT Fri Apr 6 2018 ...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WINDS...Northwest Gales to 35 knots today. * WAVES...6 to 10 today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
199 WHUS73 KGRR 060732 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EDT Fri Apr 6 2018 LMZ844>849-061545- /O.CON.KGRR.GL.W.0006.180406T1200Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 332 AM EDT Fri Apr 6 2018 ...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WINDS...Northwest Gales to 35 knots today. * WAVES...6 to 10 feet today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
374 WHUS73 KGRR 061437 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1037 AM EDT Fri Apr 6 2018 LMZ844>849-062245- /O.CON.KGRR.GL.W.0006.000000T0000Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1037 AM EDT Fri Apr 6 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...Northwest Gales to 35 knots today. * WAVES...6 to 10 feet today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
001 WHUS73 KGRR 061937 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 337 PM EDT Fri Apr 6 2018 LMZ844>849-070000- /O.CON.KGRR.GL.W.0006.000000T0000Z-180407T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 337 PM EDT Fri Apr 6 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...Northwest Gales to 35 knots diminishing through Saturday. * WAVES...6 to 10 feet slowly subsiding through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
271 WHUS73 KGRR 062209 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 609 PM EDT Fri Apr 6 2018 LMZ844>849-070615- /O.CAN.KGRR.GL.W.0006.000000T0000Z-180407T0000Z/ /O.NEW.KGRR.SC.Y.0011.180406T2209Z-180407T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 609 PM EDT Fri Apr 6 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT SATURDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 5 PM EDT Saturday. the Gale Warning has been cancelled. * WINDS...Northwest to 30 knots gradually diminishing through Saturday. * WAVES...6 to 10 feet gradually subsiding through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 5, 2:02 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 5, 2:02 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
202 PM EDT Thu Apr 5 2018
LATEST UPDATE...
Aviation/Hydro
.SYNOPSIS...
Issued at 314 AM EDT Thu Apr 5 2018
Accumulating wet slushy snow is expected for most of the area
tonight. This will likely affect the Friday morning commute in many
areas. This will be followed by unseasonably cold temperatures with
highs generally in the 30s both Friday and Saturday. A gradual
warmup is expected next week with temperatures getting into the 50s
by the end of the week.
&&
.UPDATE...
Issued at 1103 AM EDT Thu Apr 5 2018
Only update to the forecast this morning is to delay the onset of
pcpn across the area to after 00z tonight. No changes have been
made to the headline this morning.
All of the latest data shows the band of pcpn just south of the
Quad Cities this morning taking until after 00z until it moves
into the SW corner of the CWFA. Mid level moisture will be
increasing before then. However very dry low levels will limit
pcpn from reaching the ground until then.
It still does look like that a nice quick burst of snow does
occur this evening across the srn half of the area as the LFQ of
the diving upper jet streak moves through. Then the RRQ of that
same jet streak will affect the nrn half of the area Fri morning.
Not sure everyone will see the higher end of the going snowfall
amounts. The higher amounts will be more localized where heavier
bursts will be found. We will fine tune amounts this afternoon.
&&
.SHORT TERM...(Today through Saturday)
Issued at 314 AM EDT Thu Apr 5 2018
Have issued a winter weather advisory for the whole forecast area
mainly to address sloppy conditions for the Friday morning
commute resulting from 1 to 3 inches of wet slushy snow
accumulations. This is slightly less accumulation depth than
advertised before - primarily because of the wet, dense nature of
the snow that's expected.
00Z HREF indicates snow spreading into Southwest Lower MI beginning
around 10 PM tonight. The west to east axis of heaviest snow
looks to be centered along or just north of I-94. Greatest
intensity of snowfall will occur around midnight and will be
mainly east of the area by 5 AM. However, as this will be a wet
and rather slushy snow, we still expect travel impacts with the
Friday morning commute.
A separate area of snow will track east across the northern CWFA
with timing a couple hours later, more directly affecting morning
traffic around US-10. Upper forcing with this feature is much more
favorable as it is north of the upper jet and models suggest a
distinct upper PV maximum will be traversing this area with perhaps
an attendant surface mesolow trying to develop. There is potential
for this to overperform with snow amounts well over 4 inches in
spots, but don't expect overall impacts to be altered that much
from the going forecast.
.LONG TERM...(Saturday night through Wednesday)
Issued at 314 AM EDT Thu Apr 5 2018
The warming process will commence Saturday night, albeit slowly at
first. Saturday night will be chilly with lows in the teens in most
spots. However, h8 temps will begin to climb and highs Sunday will
rebound to around 40. The warming trend will continue through the
week and with any luck we'll hit 50 by Wednesday.
High pressure will zip through the state Saturday night and the next
system will be fast on its heels from the northern Rockies. The gfs
and ecmwf are in pretty good agreement with this system and weaken
it fairly rapidly by the time it moves from the Dakotas to Illinois.
Thus, we may not see much precipitation from it, but whatever
precipitation does fall will be snow given the cold temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 202 PM EDT Thu Apr 5 2018
IFR ceilings and visibility are likely with snow showers
especially after 05Z at AZO, BTL, JXN, LAN. Could temporarily be
LIFR or VLIFR vis under bursts of heavy snow. GRR and MKG may
avoid the worst conditions but could tempo go IFR. Improvement to
MVFR likely after about 10Z. West winds will become gusty late
in the morning.
&&
.MARINE...
Issued at 314 AM EDT Thu Apr 5 2018
Based on WaveWatch 3 guidance, have extended the small craft
advisory to noon. There is a good chance that this will be
cancelled an hour or two early.
&&
.HYDROLOGY...
Issued at 202 PM EDT Thu Apr 5 2018
Primary precipitation type through early next week will be snow.
No flooding concerns are expected until a warmer and wetter
pattern develops, which could perhaps happen toward the end of
next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 10 PM this evening to 11 AM EDT
Friday for MIZ037>040-043>046-050>052-056>059-064>067-
071>074.
LM...None.
&&
UPDATE...NJJ
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...04
AVIATION...CAS
HYDROLOGY...CAS
MARINE...TJTHazardous weather outlook, Apr 5, 3:43 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 343 AM EDT Thu Apr 5 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 343 AM EDT Thu Apr 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Wet slushy snow falling tonight after dark will result in slippery conditions for the Friday morning commute. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some snow will be continuing early Friday, resulting in continued slippery travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-061000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 343 AM EDT Thu Apr 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will subside today. However they will increase again tonight, resulting in a return to hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and waves will be hazardous for small craft well into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TJT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:45 AM EDT | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.